Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 2, 2012, 1:55 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 1:55 AM CDT (06:55 UTC)
- Expired
- Aug 2, 2012, 2:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:01 AM CDT | TSTM WND GST 55 | 1 W Glasco, KS | WIND BLEW OVER GRILL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
249
WWUS83 KTOP 020655
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT THU AUG 2 2012
KSZ020-021-034-020745-
CLAY-CLOUD-OTTAWA-
155 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...WESTERN CLAY
AND CLOUD COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...DELPHOS...MINNEAPOLIS...CONCORDIA...
CONCORDIA AIRPORT...WELLS...AURORA...MILTONVALE AND CLYDE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3963 9792 3963 9737 3957 9737 3955 9735
3913 9734 3913 9737 3909 9737 3910 9793
TIME...MOT...LOC 0655Z 277DEG 24KT 3960 9790 3919 9792
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:40 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 11:40 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CDT WED AUG 1 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TONIGHT AND THURSDAY)... SHORT TERM FORECAST FOR THE REST OF WEDNESDAY HINGES ON THE REMNANTS FROM WEAK OVERNIGHT SHOWERS PUSHING THROUGH FAR EASTERN KANSAS. RADAR TRENDS THROUGH 19Z HAVE INDICATED THAT PRECIPITATION FROM THESE OVERNIGHT SHOWERS HAS SUBSIDED AND ONLY A STRATUS SHIELD REMAINS. EARLY SURFACE ANALYSIS INDICATED THAT A STRONG OUTFLOW BOUNDARY PUSHED SOUTHWARD SOUTH OF THE KS/OK BORDER...BUT THROUGHOUT THE DAY WINDS HAVE SHIFTED BACK TO THE E-SE IN THE WAKE OF THE DEPARTING CLOUDS. WEST OF THE PRECIPITATION SHIELD TEMPERATURES HAVE ALREADY RISEN BACK INTO THE LOWER 100S...BUT DUE TO STRONG MIXING AND A VERY DRY LOW AND MID LEVEL ATMOSPHERIC COLUMN SURFACE TDS HAVE DROPPED TO THE UPPER 50S TO LOWER 60S IT MAY BE TOUGH FOR HEAT INDICES TO CLIMB BACK INTO THE 100 TO 105 RANGE...ALTHOUGH IT IS CONCEIVABLE THAT TEMPERATURES WILL STILL APPROACH THE 100 DEGREE THRESHOLD BEFORE THE DAY IS COMPLETELY DONE SO WILL LET THE ADVISORY CONTINUE THROUGH THE HOTTEST HOURS OF THE DAY THIS PM. FOR THE OVERNIGHT HOURS MODELS HAVE STRUGGLED SOMEWHAT WITH THE RESOLUTION OF EMBEDDED SHORTWAVE TROUGHS WITHIN THE BETTER FLOW NORTH OF THE MID/UPPER RIDGE. SINCE THE RIDGE REMAINS WELL ESTABLISHED TO THE SOUTHWEST OF THE FORECAST AREA...GOOD MID TO UPPER LEVEL FLOW OF 20 TO 30 KTS MEANS WE COULD SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN EMBEDDED WAVE COMES OFF THE E. COLORADO PLAINS. CERTAINTY SURROUNDING OVERNIGHT RAIN IS RATHER LOW...BUT A CHANCE FOR PRECIPITATION CERTAINLY DOES EXIST FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE EARLY MORNING HOURS ON THURSDAY. SHOULD OVERNIGHT SHOWERS FORM ACROSS CENTRAL KANSAS THE MID LEVEL STRATUS SHIELD MAY PERSIST IN THE AREA THROUGH NOON...SIMILARLY TO WEDNESDAY...WHICH MAY HINDER A RAPID INCREASE IN TEMPERATURES THROUGHOUT THE DAY. WILL GO WITH A BIT OF A PERSISTENCE FORECAST THAT LEANS TOWARD THE MET GUIDANCE...BUT THESE HIGHS MAY BE SLIGHTLY LOWER SHOULD CLOUDS HOLD INTO THE AREA LONGER IN THE DAY. JL THURSDAY NIGHT-NEXT WEDS... PATTERN OF WEAK SHORTWAVE TROUGHS OVER THE CENTRAL PLAINS WITHIN THE MODEST FLOW ALOFT WILL PERSIST THROUGH FRI. TRICKY LOWER CONFIDENCE FORECAST FOR PRECIP CHANCES THURSDAY EVENING AS ANOTHER WEAK VORT MAX TRACKS ACROSS NORTHEAST KANSAS INTO MISSOURI. DECENT WARM AIR ADVECTION ALOFT COUPLED WITH ISENTROPIC ASCENT ON THE 310K AND 315K SURFACES ESPECIALLY OVER THE EAST CENTRAL COUNTIES MAY BE ABLE TO SUPPORT OR ENHANCE ANY SHOWERY ACTIVITY THROUGH THE OVERNIGHT PERIOD. WITH THE POTENT RIDGE CENTERED TO THE SOUTH HIGHS ON FRIDAY APPROACH THE UPPER 90S TO LOWER 100S. WITH THE EASTERLY FLOW INCREASING THE DEWPOINT VALUES AREA WIDE IN THE MIDDLE TO UPPER 60S...HEAT INDICES COULD AGAIN REACH ADVISORY CRITERIA AROUND 105 DEGREES. TEMPORARY RELIEF FROM THE HEAT AND HIGHER RAIN CHANCES STILL LOOK TO OCCUR FRI NIGHT-SAT AS A COLD FRONT DROPS SOUTHEASTWARD FROM NEBRASKA. SLIGHTLY INCREASED FRONTAL POSITION FURTHER SOUTH DURING THE AFTERNOON PERIOD AS THE LATEST GUIDANCE ACCELERATES THE FRONT TOWARDS THE FAR EAST CENTRAL AND SOUTHEAST COUNTIES OF THE CWA BY EARLY EVENING. HIGHS WILL ALSO BE DEPENDENT ON THE FRONTAL POSITION DURING THE PEAK HEATING HOURS. AT THIS TIME LOWER 90S ARE EXPECTED FOR THE COUNTIES NEAR THE NEBRASKA BORDER...SPANNING TO NEAR 100 DEGREES OVER LYON...COFFEY AND ANDERSON COUNTIES. ANY RELIEF FROM HOT TEMPS WILL BE SHORT-LIVED AS HTS RISE AND THE RIDGE BEGINS TO BUILD BACK INTO THE PLAINS NEXT WEEK. HOT AND MAINLY DRY WEATHER SHOULD PERSIST INTO WEDS WHEN ANOTHER WEAK COLD FRONT IS FCST TO DROP INTO THE AREA. BOWEN && .AVIATION... MAIN CONCERN FOR THE TAFS WILL BE THE TIMING AND AREAL COVERAGE OF CONVECTION AS IT MOVES ACROSS NORTHEAST KANSAS. CIGS EXPECTED TO BE VFR THROUGH THE PERIOD BUT MVFR VSBYS ARE POSSIBLE WITH TSRA. CONVECTION SHOULD MOVE EAST OF THE TERMINALS BY 16Z. HAVE MAINTAINED A MENTION OF VCTS ATTM. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 12:59 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT WED AUG 1 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-021800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON ACROSS MUCH OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL KANSAS. THE RANGELAND FIRE DANGER WILL BE VERY HIGH ACROSS PARTS OF EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. THE BETTER CHANCES OF STORMS APPEARS TO BE SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 2, 1:08 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 108 AM CDT THU AUG 2 2012 KSZ008-020-020700- CLOUD-REPUBLIC- 108 AM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... THROUGH 200 AM CDT...STRONG OUTFLOW WINDS OF 40 TO 50 MPH FROM THUNDERSTORMS TO THE NORTH AND WEST OF REPUBLIC COUNTY WILL MOVE SOUTHEAST ACROSS REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS JUST BEHIND THE STRONGER WINDS WILL THEN MOVE ACROSS NORTHERN CLOUD AND WESTERN REPUBLIC COUNTIES PRODUCING LOCALLY HEAVY RAINFALL AND MORE GUSTY WINDS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...MUNDEN...CUBA...AGENDA...NARKA...JAMESTOWN AND CONCORDIA. && LAT...LON 4000 9737 3967 9738 3954 9793 4000 9794 TIME...MOT...LOC 0604Z 270DEG 22KT 3995 9774
Special weather statement, Aug 2, 1:51 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU AUG 2 2012
KSZ008-009-020-020745-
CLOUD-REPUBLIC-WASHINGTON-
151 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHEASTERN
CLOUD AND WASHINGTON COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHEASTERN CLOUD AND
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CLYDE...CUBA...AGENDA...NARKA...MAHASKA...
HADDAM...PALMER...MORROWVILLE...LINN...WASHINGTON...GREENLEAF...
HOLLENBURG...BARNES...BELLEVILLE AND HANOVER.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9680 3966 9681 3952 9757 4000 9774
TIME...MOT...LOC 0650Z 258DEG 34KT 4012 9764 3985 9754
3963 9749Special weather statement, Aug 2, 1:55 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT THU AUG 2 2012
KSZ020-021-034-020745-
CLAY-CLOUD-OTTAWA-
155 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...WESTERN CLAY
AND CLOUD COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...DELPHOS...MINNEAPOLIS...CONCORDIA...
CONCORDIA AIRPORT...WELLS...AURORA...MILTONVALE AND CLYDE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3963 9792 3963 9737 3957 9737 3955 9735
3913 9734 3913 9737 3909 9737 3910 9793
TIME...MOT...LOC 0655Z 277DEG 24KT 3960 9790 3919 9792The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:08 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Aug 2, 1:51 AM CDT | Special Weather Statement | TOP | Republic, Washington | 54 min |
| Aug 2, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Riley, Washington | 45 min |
| Aug 2, 2:27 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 48 min |
| Aug 2, 2:38 AM CDT | Special Weather Statement | TOP | Marshall | 67 min |
| Aug 2, 3:10 AM CDT | Special Weather Statement | TOP | Geary, Jackson, Nemaha, Pottawatomie, Wabaunsee | 50 min |
| Aug 2, 3:17 AM CDT | Special Weather Statement | TOP | Morris | 43 min |
| Aug 2, 3:38 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee, Wabaunsee | 52 min |
| Aug 2, 4:00 AM CDT | Special Weather Statement | TOP | Brown, Douglas, Jefferson, Shawnee | 45 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.